Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Hypokalemia: A potentially life-threatening complication of tenofovir therapy. SAGE Open Med Case Rep 2017;5:2050313X17741010

Date

11/23/2017

Pubmed ID

29163953

Pubmed Central ID

PMC5692135

DOI

10.1177/2050313X17741010

Abstract

Tenofovir is a nucleotide analog reverse transcriptase inhibitor approved for the treatment of HIV and hepatitis B infections. It is widely prescribed and an integral part of the recommended regimens for the treatment of HIV infection in antiretroviral-naive patients. Tenofovir is implicated in renal proximal tubular dysfunction, which can be associated with Fanconi syndrome and hypokalemia. When the hypokalemia is severe, it can lead to life-threatening complications. We describe the case of a 59-year-old woman who suffered a cardiac arrest secondary to severe hypokalemia from tenofovir use.

Author List

Koratala A, Ruchi R

Author

Abhilash Koratala MD Assistant Professor in the Medicine department at Medical College of Wisconsin